As of Spring of 2015, Gull Lake has received two single doses of Narcan, an opiate antidote, from the Families Against Narcotics (FAN) foundation. Narcan, also known as naloxone, is a single use nasal spray or injection that blocks the effects of overdosing from an opiate. Opiates consist of drugs such as heroin, morphine, oxycontin, codeine and more. FAN has been working to get Narcan into every school it can and into the hands of families who have members who take narcotics.
Gull Lake High School currently has one dose of the nasal spray variation and one dose of the injectable.
Joni Napper, Gull Lake High School nurse, was interviewed and explained FAN plans to incorporate the antidote to more schools in America.
“You don’t really need a school nurse to have Narcan…I would suspect FAN is going to be very diligent about making sure all high schools have it,” she said.
FAN has priced Narcan at exactly zero dollars, making it accessible to any family, regardless of their income. This being said, they only have a limited amount, so any family wishing to receive Narcan will only receive one dose, and future distributions of the drug will depend on the necessity for either the businesses or families.
Napper said that since there is a the limited amount of Narcan, teachers and administrators want everyone to be sure that it will only be used if it is absolutely needed. This includes making sure students and teachers are properly trained in how to react if they suspect someone is overdosing on an opiate.
According to Napper, all Gull Lake staff was trained for this during professional development at the Fall session before school began. She said that if someone appears to be overdosing, the following procedures must be observed:
- First, identify if the person can respond by asking if he or she is okay and shouting their name. People heavily under the effect of opiates or narcotics will look as if they are sleeping but will remain unresponsive. Their breathing will be incredibly slow, irregular, or may have stopped altogether.
- Open his or her eyes and check the pupils which will look like incredibly small “pinpoints.”
- If the person has indeed overdosed, call 911 immediately or have someone in the area do so.
- If possible, administer CPR and ask for an AED while waiting for medical personnel.
- If also possible, ask a teacher or supervisor if they can get to the medical cabinet to retrieve Narcan.
- If no supervisor is available or nobody around has access to the medical cabinet, continue with CPR and wait for medical personnel.
- If Narcan is available, remove it from the package and put the plunger firmly into the nose of the person and spray into their nostril.
- Once it is empty, remove it and either call emergency services or wait for them to arrive.
- Move the person on his or her side and keep close watch of him or her in case other problems occur.
- For the 2017-2018 year, I have assumed the position as Media Editor and Business Coordinator for The Reflection. The majority of articles that I write pertain to the feature and entertainment side of The Reflection, including opinion, point-counterpoint, and review articles. I have been involved with The Reflection since Sophomore year and while I don't plan to pursue journalism as a career, I cherish the experience and memories that the class and paper has granted me.
- Point/Counterpoint2017.10.05Homecoming: Beneficial Student Experience or Social Trap?
- News2017.09.20DECA Coordinator BreAnn Tarnas reflects over first year working with Gull Lake Chapter
- Opinion2017.03.17The problem behind school website restrictions
- News2017.02.16Gull Lake High School undergoes second drug dog search